Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 5, 2018, 9:12 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Jul 5, 2018, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2018, 9:12 AM PDT (16:12 UTC)
- In effect from
- Jul 5, 2018, 12:00 PM PDT
- Expired
- Jul 5, 2018, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS85 KREV 051612 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 912 AM PDT Thu Jul 5 2018 NVZ450-060400- /O.CAN.KREV.FW.A.0004.180706T1900Z-180707T0400Z/ /O.NEW.KREV.FW.W.0006.180705T1900Z-180706T0400Z/ Western Nevada Sierra Front- 912 AM PDT Thu Jul 5 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT... ...FIRE WEATHER WATCH FOR FRIDAY IS CANCELLED FOR THE WESTERN NEVADA SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon today to 9 PM PDT this evening. The Fire Weather Watch has been cancelled. * AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Minimum humidity...8 to 14%. * Duration...3 to 8 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-051715- /O.CAN.KREV.FW.A.0004.180706T1900Z-180707T0400Z/ West Central Nevada Basin and Range- 912 AM PDT Thu Jul 5 2018 ...FIRE WEATHER WATCH FOR FRIDAY IS CANCELLED FOR THE WESTERN NEVADA BASIN AND RANGE... The National Weather Service in Reno has cancelled the Fire Weather Watch. Wind gusts are expected to be lighter Friday with peak gusts around 25 mph so the Fire Weather Watch is canceled. $$ CAZ270-278-NVZ458-060400- /O.NEW.KREV.FW.W.0006.180705T1900Z-180706T0400Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 912 AM PDT Thu Jul 5 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN WASHOE COUNTY NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon today to 9 PM PDT this evening. * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Winds...South to southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...7 to 13 percent. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
731 WWUS85 KREV 060335 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 835 PM PDT Thu Jul 5 2018 CAZ270-278-NVZ450-458-060445- /O.EXP.KREV.FW.W.0006.000000T0000Z-180706T0400Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-Northern Washoe County- 835 PM PDT Thu Jul 5 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN WASHOE COUNTY NEVADA... Humidity levels are only slowly rising but winds were beginning to drop off at mid evening. Critical fire weather conditions are coming to an end and the red flag warning will be allowed to expire at 9 PM. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 5, 9:10 AM PDT, 2 minutes earlier.
Area forecast discussion, Jul 5, 9:10 AM PDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
910 AM PDT Thu Jul 5 2018
.FIRE WEATHER...UPDATE
Gusty winds occurred yesterday with Red flag Criteria hit in zone
450 and isolated spots in 458. Another wave moves through today
with very dry air after poor recovery overnight. The winds also
look a little stronger so will issue a Red Flag Warning for
Extreme NE California and NW Nevada. Peak gusts around 35 mph with
a few spots hitting 40 mph at times.
Many other areas will see localized critical conditions such as
273 and western 453, but will not issue any warnings there as they
are not expected to be widespread. Another night of poor recovery
is expected tonight.
For Friday, moisture from Fabio is streaming north along with
abundant mid and high cloud cover. It is expected to arrive by
sunrise and last most of the day. Lighter winds are now expected
along with higher humidity. Therefore we will cancel the watch for
zones 450 and 453. A few sprinkles are also possible with this
moisture, but it will mostly be virga. X
&&
.PREVIOUS DISCUSSION... /Issued 238 AM PDT Thu Jul 5 2018/
SYNOPSIS...
Dry conditions will prevail with temperatures near average
through Friday. Increased cloud cover is also likely Friday.
Temperatures will become hotter for the weekend and through next
week. Typical breezes of 25-30 mph are expected each afternoon
and evening through Saturday. Thunderstorms may return to
portions of the area for the latter half of next week.
SHORT TERM...
Near average temperatures are expected again today as eastern CA-
western NV remains between a broad upper ridge centered over the
central US and a low off the Pacific Northwest coast. This pattern
will continue to produce afternoon-evening southwest to west
breezes through Saturday, mainly in the 25-30 mph range. There
could be localized areas with slightly higher wind gusts by Friday
or Saturday--see the Fire Weather segment for more details.
Haze decreased across much of the region Wednesday evening, and
with a more south-southwest direction for mid level winds
expected through this afternoon over northern CA, any new smoke
from the County fire (Yolo County) is likely to remain west of
the Sierra. The only exception is for southern portions of Mono
and Mineral counties where some haze from the Lions fire is
probable this afternoon and evening as long as this fire
continues its diurnal cycle of activity.
The latest guidance continues to show some remnant tropical
moisture from Hurricane Fabio spreading across the region late
tonight and Friday. Most of this will be in the form of mid-high
level cloud cover which will initially keep tonight's lows a bit
warmer, but also hold temperatures down especially northwest of
Lovelock-Yerington. Highs may even remain below 80 on Friday for
parts of northeast CA-northwest NV where cloud cover is most
likely to be thickest. A few sprinkles are also possible under
this thicker cloud cover, but measurable rain is unlikely due to
relatively dry low levels.
Clearing skies and warmer temperatures are expected Saturday with
highs returning to the 90s for most lower elevation, with lower-
mid 80s near the Sierra. MJD
LONG TERM...Sunday onward...
Hot conditions will round out the weekend and lead into the start of
next week with triple digit highs possible for the lower valleys of
western Nevada. The question mark in the forecast at this point is a
shortwave moving through either the Pacific Northwest or British
Columbia the early part of next week. There have been variations
on how far south the jet stream and this feature will make it. If
it dips far enough south, it will flatten the ridge and cool temps
a bit with a better chance for slightly enhanced afternoon and
evening breezes. Either way, westerly flow aloft will limit any
moisture from moving northward, keeping the forecast dry.
Signs continue to point toward flow turning more southerly or
southeasterly as the ridge rebuilds from the middle to the end of
next week with moisture being advected northward. This would lead
to thunderstorm development starting in Mono/Mineral Counties,
then moving northward. It usually takes a couple days for storms
to moisten up the airmass and begin producing wetting rains,
leading to an increased chance of dry lightning strikes at the
onset of the event. This pattern shift looks to remain intact,
with the risk for heavier rain from thunderstorms increasing as
the days progress. -Dawn
AVIATION...
VFR through Friday. Some haze from the Lions Fire may produce
minor reductions in slantwise visibility around KMMH this
afternoon and evening. Afternoon wind gusts 20-25 kt expected
today, with gusts possibly a bit higher (around 25 kt) Friday and
Saturday afternoon. Some mtn wave turbulence to occur with the
afternoon winds, but no significant LLWS expected. MJD
FIRE WEATHER...
Forecast models are indicating a better draw of moisture into
portions of California and Nevada on Friday from the remnants of
Hurricane Fabio. This brings several important changes to the
forecast details -- first, this will lead to significantly more
cloud cover on Friday. With the thicker clouds, temperatures won't
be as warm and there won't be as great of a thermal gradient over
the region. This means wind speeds are not looking quite as
strong, more along the order of gusts 25 to 30 mph. Second,
humidity values will also not be as low as initially forecast,
more in the 12-20% range. We have begun to trend the forecast in
this direction, which means critical fire weather conditions are
looking less likely. However, we will leave the Fire Weather Watch
intact at this time so the day shift can take one final look at
things.
While some models are hinting at light rain with this moisture on
Friday, it is doubtful given most of the moisture appears to be
at the mid and high levels with the surface layer still quite dry.
Thinking some virga or even a couple of sprinkles could reach the
surface, but nothing more. The evaporating showers (virga) could
always produce erratic wind gusts, so this is something to keep an
eye on.
Breezy winds continue into Saturday, especially for areas north of
Highway 50. Winds will likely stay up on midslopes and ridges Friday
night into Saturday morning as well. There will be less moisture
present on Saturday, with near critical conditions possible during
the afternoon and evening hours. A high pressure ridge then builds
over the region Sunday and beyond, bringing hot temperatures and
more typical afternoon breezes. Thunderstorm chances increase
midweek onward, with the onset of storms likely to bring a dry
thunderstorm risk before storms moisten up later in the week.
-Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from noon today to 9 PM PDT this evening
NVZ450-458.
Fire Weather Watch from Friday afternoon through Friday evening
NVZ450-453.
CA...Red Flag Warning from noon today to 9 PM PDT this evening
CAZ270-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.